Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 24, 2017, 6:25 PM EST for Bullitt County, Jefferson County, Kentucky; Floyd County, Harrison County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 6:25 PM EST (23:25 UTC)
- Expired
- Feb 24, 2017, 7:00 PM EST
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, IN, Harrison County, IN, Bullitt County, KY, Jefferson County, KY
The radar
The Louisville radar (KLVX), 18 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069
WUUS53 KLMK 242325
SVRLMK
INC043-061-KYC029-111-250000-
/O.NEW.KLMK.SV.W.0002.170224T2325Z-170225T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
625 PM EST FRI FEB 24 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southeastern Harrison County in south central Indiana...
South central Floyd County in south central Indiana...
Western Jefferson County in central Kentucky...
Northwestern Bullitt County in central Kentucky...
* Until 700 PM EST
* At 624 PM EST, severe thunderstorms were located along a line
extending from near Pleasure Ridge Park to 9 miles east of
Brandenburg, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Louisville, Jeffersonville, New Albany, St. Matthews, Shively,
Windy Hills, Audubon Park, West Buechel, Northfield and Watterson
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3803 8570 3799 8591 3801 8595 3800 8601
3799 8603 3796 8604 3796 8605 3821 8598
3829 8577 3827 8574 3829 8568 3833 8565
3834 8563
TIME...MOT...LOC 2324Z 240DEG 33KT 3817 8594 3798 8599
HAIL...1.00IN
WIND...60MPH
$$
AMS2 follow-up statements
391
WWUS53 KLMK 242344
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
644 PM EST FRI FEB 24 2017
INC043-061-KYC029-111-250000-
/O.CON.KLMK.SV.W.0002.000000T0000Z-170225T0000Z/
Harrison IN-Floyd IN-Jefferson KY-Bullitt KY-
644 PM EST FRI FEB 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR SOUTHEASTERN HARRISON...SOUTH CENTRAL FLOYD...WESTERN JEFFERSON
AND NORTHWESTERN BULLITT COUNTIES...
At 644 PM EST, severe thunderstorms were located along a line
extending from near Louisville to near Valley Station, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Louisville, Jeffersonville, St. Matthews, Shively, Windy Hills,
Audubon Park, West Buechel, Northfield, Watterson Park and Lynnview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3803 8570 3799 8591 3801 8595 3800 8601
3799 8603 3796 8604 3796 8605 3806 8602
3825 8586 3829 8577 3827 8574 3829 8568
3833 8565 3834 8563
TIME...MOT...LOC 2344Z 240DEG 33KT 3824 8578 3805 8583
HAIL...1.00IN
WIND...60MPH
$$
AMS500
WWUS53 KLMK 242359
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
659 PM EST FRI FEB 24 2017
INC043-061-KYC029-111-250008-
/O.EXP.KLMK.SV.W.0002.000000T0000Z-170225T0000Z/
Harrison IN-Floyd IN-Jefferson KY-Bullitt KY-
659 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRISON...SOUTH
CENTRAL FLOYD...WESTERN JEFFERSON AND NORTHWESTERN BULLITT COUNTIES
WILL EXPIRE AT 700 PM EST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 200 AM EST for
south central Indiana...and central Kentucky.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3803 8570 3799 8591 3801 8595 3800 8601
3799 8603 3796 8604 3796 8605 3806 8602
3825 8586 3829 8577 3827 8574 3829 8568
3833 8565 3834 8563
TIME...MOT...LOC 2358Z 240DEG 33KT 3831 8564 3812 8569
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:58 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 24, 5:58 PM EST, 27 minutes before
Area Forecast Discussion National Weather Service Louisville KY 558 PM EST Fri Feb 24 2017 ...Updated Aviation Discussion... .Short Term (Now through Saturday Night)... Issued at 320 PM EST Fri Feb 24 2017 ...Severe Storms Possible This Evening... Main challenge is timing and impact of strong/severe storms this evening. 997mb surface low over southern Lake Michigan continues to draw strong southerly flow into the Ohio Valley, with record February warmth and wind gusts up to 35-40 mph. Strong cap in place over Kentucky, with model soundings suggesting 800mb temps near +10C. Thin line of storms over Indiana extending from near Muncie to Evansville is currently most notable for producing quite a bit of lightning. Once the cap breaks, expect rapid development as the mid-level lapse rates are near 9C/km. Limiting factor will be the ability to match up the 50-70 kt of effective shear near the front, and the 1000 J/kg CAPE out ahead of the front. Any window for supercell potential is quite narrow, but worth keeping an eye on. The more likely scenario is that storms will organize into a squall line, with damaging winds as the main threat. SPC Enhanced risk is now focused roughly along and north of I-64 and east of I-65, where there is a non-zero tornado threat, which will mostly be tied to brief meso-vortex spinups within the squall line. Areas west of I-65 have a lesser threat as it is a narrow window of opportunity for the cap to break before the forcing moves east. The cold front will push through around midnight or an hour or two after, bringing a quick end to the precip. Strong cold advection behind the front will send temperatures crashing, with Sat morning readings ranging from just above freezing in southern Indiana to the lower/mid 40s near the I-75 corridor. Saturday will be a cloudy and raw day under the cold pool aloft. Steep low-level lapse rates and just enough low-level moisture will support at least isolated showers, which could reach the ground as either rain or snow given cold enough temps in cloud. Minimal recovery in temps, especially over the Bluegrass region. Look for gradual clearing Sat night as the mid-level trof exits, and temps will drop into the 20s, which is actually just a few degrees below climo. .Long Term (Sunday through Friday)... Issued at 300 PM EST Fri Feb 24 2017 Upper-level pattern becomes zonal and the surface high shifts quickly to the east. Sunday looks like a dry day with temps recovering to near climo after a chilly start. As the flow aloft backs to WSW, a series of southern stream disturbances will swing through, bringing a few different rounds of precip to the Ohio Valley. Timing is always tricky in such a progressive pattern, so we'll keep POPs capped in the likely range and QPF on the light side. Best chances of rain will be Monday night, and again on Tuesday night. By Tue night/Wed the pattern is a bit more amplified, so will see the return of unseasonably warm temps and also include a slight chance for thunder. Surface high pressure and broad upper trofiness for the end of the work week, but heights do not drop that much and temps will run near climo. Fast-moving trof drops through the Great Lakes on Friday, but with most of the energy remaining to our north, will not include a Day 7 POP. && .Aviation (00Z TAF Update)... Issued at 550 PM EST Fri Feb 24 2017 Gusty SSW winds and high-based cu in place across central Kentucky to initialize this TAF set. Convection over southern Indiana and western Kentucky will push eastward and likely increase in coverage this evening as a strong mid-level cap finally breaks. The spotty nature of the initial convective line will likely allow storms along the cold front to hold together as they move in later in the evening, so will stretch the TEMPO TS groups out until roughly 05- 07Z. Will carry MVFR visibilities in those TEMPO groups, but thunderstorm cores could result in brief IFR conditions and wind gusts over 35 kt. Convection moves out after midnight, giving way to strong cold advection. Ceilings will be barely VFR for the rest of the night and most of Saturday, but we could see brief MVFR during the morning before mixing deepens in the afternoon. Will carry wind gusts in the 20-25 kt range for much of the day as the gradient remains tight. Light rain or snow showers can't be ruled out given the steep low- level lapse rates, but probabilities are too low for the TAFs. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........RAS Long Term.........RAS Aviation..........RAS
Hazardous weather outlook, Feb 24, 3:32 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 332 PM EST Fri Feb 24 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-252045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 332 PM EST Fri Feb 24 2017 /232 PM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe thunderstorms are possible this evening. The main severe weather hazard will be damaging winds. The greatest severe threat is from 5 to 10 PM EST along and west of the I-65 corridor, and from 8 PM to 1 AM EST east of I-65. A brief tornado cannot be ruled out in areas along and north of I-64 and east of I-65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS
In the hours before
Local storm report, Feb 24, 1:34 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
134 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND DMG ORLEANS 38.66N 86.45W
02/24/2017 ORANGE IN PUBLIC
TIN SHEETS BLOWN OFF METAL BARN. WINDS
ESTIMATED 40 MPH.
&&
NWS LOUISVILLE KY
IRIS SYSTEMSpecial weather statement, Feb 24, 5:47 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EST FRI FEB 24 2017
INZ079-242300-
Jefferson-
547 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...
At 546 PM EST, a strong thunderstorm was located 9 miles southeast of
Vernon, moving northeast at 55 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Dupont, Middlefork, Canaan, Five Points, Deputy, Belleview,
Bryantsburg and Barbersville.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3888 8520 3877 8568 3882 8568 3882 8561
3885 8561 3885 8557 3888 8557 3888 8554
3891 8553 3891 8520
TIME...MOT...LOC 2246Z 240DEG 49KT 3885 8553
AMSSpecial weather statement, Feb 24, 6:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
608 PM EST FRI FEB 24 2017
INZ078-079-090>092-KYZ024-025-028>031-242330-
Jefferson-Floyd-Clark-Scott-Harrison-Jefferson-Oldham-Bullitt-Meade-
Hardin-Breckinridge-
608 PM EST FRI FEB 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COUNTIES ALONG AND
NEAR THE OHIO RIVER WEST OF THE LOUISVILLE METRO...
At 604 PM EST /504 PM CST/, radar indicated strong thunderstorms
from 6 miles northeast of New Providence Town to 11 miles north of
Leitchfield. Movement was northeast at 60 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
These storms will be near...
Scottsburg around 615 PM EST.
Madison around 630 PM EST.
Other locations impacted by these storms include the west side of
Louisville, Fort Knox, and Henryville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3775 8589 3761 8635 3850 8592 3850 8589
3852 8588 3852 8587 3855 8587 3855 8585
3857 8585 3858 8589 3881 8577 3883 8573
3882 8570 3882 8561 3885 8561 3885 8557
3888 8557 3888 8554 3891 8553 3891 8535
TIME...MOT...LOC 2304Z 225DEG 65KT 3855 8587 3765 8632
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:16 PM EST | Severe Thunderstorm Warning | LMK | Trimble | 29 min |
| Feb 24, 6:30 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hardin, Meade | 30 min |
| Feb 24, 6:42 PM EST | Severe Thunderstorm Warning | LMK | Trimble | 18 min |
| Feb 24, 6:49 PM EST | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson, Oldham | 26 min |
| Feb 24, 6:57 PM EST | Special Weather Statement | LMK | Hardin | 33 min |
| Feb 24, 5:47 PM EST | Special Weather Statement | LMK | Jefferson | 13 min |
| Feb 24, 6:08 PM EST | Special Weather Statement | LMK | Clark, Floyd, Jefferson, Scott | 22 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.